Alert archive / Texas / Flash Flood Warnings in 2008
Flash Flood Warning 20, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 29, 2008, 11:50 AM CDT for Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2008, 11:50 AM CDT (16:50 UTC)
- Expired
- Jun 29, 2008, 2:45 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 192 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDRT), launched 12:00Z, 4.8 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 46 J/kg
- Mixed-layer CIN
- -233 J/kg
- Mixed-layer LCL
- 1210 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KMAF 291650
FFWMAF
TXC443-291945-
/O.NEW.KMAF.FF.W.0020.080629T1650Z-080629T1945Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1150 AM CDT SUN JUN 29 2008
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A
* FLASH FLOOD WARNING FOR...
TERRELL COUNTY IN SOUTHWEST TEXAS...
* UNTIL 245 PM CDT
* AT 1136 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
THUNDERSTORMS ACROSS A LARGE PART OF THE COUNTY CAPABLE
OF PRODUCING MODERATE TO HEAVY RAINFALL...WHICH CAN RESULT IN
FLASH FLOODING. RADAR INDICATED PRECIPITATION IS DECREASING OVER
THE AREA. HOWEVER RECENTLY FALLEN RAIN WILL TAKE SOME TIME
TO RECEDE...AND POTENTIAL FOR MORE THUNDERSTORMS EXISTS WHICH
MAY LEAD TO MORE FLASH FLOODING.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
SANDERSON...DRYDEN AND THE TERRELL GAS PLANT
MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT ONLY TAKES A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.
LAT...LON 2979 10213 2989 10234 3006 10258 3028 10258
3029 10237 3061 10237 3060 10215 3066 10214
3064 10167 3062 10164 3055 10164 3046 10173
3041 10173 3035 10165 3034 10172 3028 10176
2978 10176 2978 10192 2982 10197 2978 10205
TIME...MOT...LOC 1641Z 180DEG 0KT 3020 10214
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 11:17 AM CDT, 33 minutes earlier.
Area forecast discussion, Jun 29, 11:17 AM CDT, 33 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1117 AM CDT SUN JUN 29 2008 .UPDATE... NO UPDATE TO PRODUCTS. && .DISCUSSION... LOW LEVEL MSTR CONVERGENT AXIS IS BROADLY EVIDENT N OF PB. DIFFICULT TO SAY EXACTLY WHERE COLD FRONT IS...SFC PRESSURE PATTERN SUPPORTS FRONT BEING WELL S INTO THE MTNS...HOWEVER LINEAR NATURE OF SHRA/TSRA TO THE N SUGGEST IT MAY BE FARTHER N. WATER VAPOR INDICATES 2 MID/UPPER LEVEL CIRCULATIONS...PRIMARILY LOW IS ACRS SRN NM WHILE SECONDARY LOW WHICH HAS PRODUCED THE MOST RAIN THIS MORNING IS ACRS THE LOWER TRANS PECOS. VISIBLE IMAGERY INDICATES SUBSTANTIAL CLOUD COVER WITH BREAKS BEGINNING ACRS THE TRANS PECOS MTNS. CIRRUS SHIELD EXTENDS N INTO PB AND MAY DELAY/PREVENT INSOLATION. CONVECTIVE TRENDS HAVE GENERALLY BEEN ON THE WANE...HOWEVER EXPECT THAT STORMS WILL REDEVELOP BY MID AFTERNOON IF NOT SOONER. AREA INVOF SECONDARY UPPER LOW (LOWER TRANS PECOS) HAS BEEN WORKED OVER PRETTY GOOD AND EXPECT THAT REDEVELOPMENT WILL FIRST OCCUR FROM THE DAVIS MTNS NWD WHERE INSOLATION INCREASES AND IN PROXIMITY TO PRIMARY UPPER LOW. RUC13/NAM12 GENERALLY AGREE THAT LOW LEVEL MSTR CONVERGENT AXIS WILL SHIFT S AND SET UP ACRS SE NM/PB BY EARLY PM AND EXPECT THAT SCT TSTMS WILL DEVELOP ALONG/INVOF THIS AXIS. FCST GENERALLY LOOKS GOOD... EXCEPT TEMPS MAY BE A LITTLE HIGH. HEAVY RAIN/LOCAL FLASH FLOODING PRIMARY CONCERN. && .PREV DISCUSSION... /ISSUED 843 AM CDT SUN JUN 29 2008/ UPDATE... INCREASED POPS LOWER TRANS PECOS. DISCUSSION... IR INDICATES COLDEST TOPS ACRS LOWER TRANS PECOS WITHIN RICH THETA-E AIR WITHIN MID LEVEL TROF AXIS AND EXPECT HVY RAIN THERE NEXT 2 HRS. PRODUCTS SENT. PREV DISCUSSION... /ISSUED 627 AM CDT SUN JUN 29 2008/ AVIATION... LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS ASSOCIATED WITH UPPER LOW CONTINUES TO SPIN ACROSS PERMIAN BASIN AND TRANS PECOS. ADDITIONAL STORMS TO THE NORTH ALONG A COLD FRONT ARE EXPECTED TO MOVE INTO THE AREA DURING THE DAY. HAVE MENTION OF STORMS FOR ALL TAF SITES WITH LOW CEILINGS CURRENTLY AT FST. PREV DISCUSSION... /ISSUED 331 AM CDT SUN JUN 29 2008/ DISCUSSION... 00Z SUNDAY NAM AND ECMWF HAS DEPICTED PRECIPITATION AMOUNTS BETTER THAN THE GFS THE LAST SEVERAL HOURS ACROSS THE EASTERN PERMIAN BASIN AND CONCHO VALLEY. UPPER LOW CONTINUES TO MEANDER AROUND WEST TEXAS AND ALONG WITH A LINGERING FRONTAL BOUNDARY WILL BE THE FOCUS OF WIDESPREAD SIGNIFICANT RAINFALL TODAY. WITH PRECIPITABLE WATER VALUES NEAR 1.5 INCHES AND A STALLED UPPER LEVEL SYSTEM WILL GO LIKELY POPS TODAY ACROSS SOUTHEAST NEW MEXICO...THE PERMIAN BASIN AND THE UPPER TRANS PECOS REGION AND WILL MENTION LOCALLY HEAVY RAINFALL. AREAL COVERAGE OF PRECIPITATION TONIGHT WILL PROBABLY SHRINK AGAIN WITH LOSS OF HEATING BUT AT LEAST WIDELY SCATTERED TO TO SCATTERED SHOWERS AND THUNDERSTORMS LOOK REASONABLE. ON MONDAY AND TUESDAY THE UPPER LOW WILL HAVE NOT MOVED APPRECIABLY AND AT LEAST WIDELY SCATTERED TO SCATTERED SHOWERS AND STORMS SHOULD CONTINUE. LATER SHIFTS WILL NEED TO MONITOR IF POPS AND QPF SHOULD BE EVEN HIGHER THAN CURRENTLY FORECASTED. THE FORECAST CHALLENGE BEYOND TUESDAY IS THE EXTENT OF UPPER LEVEL WEAKNESS ACROSS THE FORECAST AREA. THE ECMWF BASICALLY KEEPS THE UPPER LOW TRAPPED OVER THE AREA GENERATING DECENT RAINS WHILE THE GFS BUILDS THE UPPER RIDGE AGAIN WHILE ROTATING SOME DISTURBANCES SOUTHWARD IN THE FLOW INTO THE FORECAST AREA. THE GFS PATTERN FAVORS AT LEAST ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE NORTH AND MOUNTAINOUS WESTERN AREAS. HIGHER POPS FURTHER EAST AND SOUTH WILL NEED TO BE ADDED IF IT LOOKS LIKE THE ECMWF SCENARIO WILL ENFOLD. HIGH TEMPERATURES TODAY WILL BE MUCH BELOW NORMAL WITH NEAR NORMAL TEMPERATURES MONDAY AND TUESDAY. BY WEDNESDAY HIGH TEMPERATURES WILL BE BACK ABOVE NORMAL. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 86 62 90 67 / 60 20 20 10 CARLSBAD NM 84 65 88 66 / 60 30 20 20 DRYDEN TX 87 68 93 69 / 60 30 30 10 FORT STOCKTON TX 88 65 88 68 / 60 30 30 10 GUADALUPE PASS TX 79 57 80 62 / 60 40 30 20 HOBBS NM 85 62 85 66 / 60 30 20 20 MARFA TX 83 55 81 56 / 50 30 40 20 MIDLAND INTL AIRPORT TX 86 64 90 67 / 60 20 20 10 ODESSA TX 87 64 90 68 / 60 30 20 10 WINK TX 90 68 96 71 / 60 30 30 10 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. &&
Hazardous weather outlook, Jun 29, 5:42 AM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 542 AM CDT SUN JUN 29 2008 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301045- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 542 AM CDT SUN JUN 29 2008 /442 AM MDT SUN JUN 29 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE LIKELY ACROSS MOST OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO TODAY AND TONIGHT. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL THAT MAY LEAD TO FLASH FLOODING. THOSE AREAS THAT RECEIVED HEAVY RAINFALL SATURDAY WILL BE MORE AT DANGER OF FLASH FLOODING TODAY. AREA RESIDENTS SHOULD BE PREPARED TO TAKE ACTION IF FLOODING OCCURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF STORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE AGAIN MONDAY... MAINLY ALONG AND SOUTH OF A VAN HORN TO FORT STOCKTON LINE. RAIN CHANCES AND FLOODING CONCERNS WILL DECREASE THE REMAINDER OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
In the hours before
Local storm report, Jun 29, 9:06 AM CDT, 2 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
906 AM CDT SUN JUN 29 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM FLASH FLOOD SANDERSON 30.14N 102.40W
06/29/2008 TERRELL TX LAW ENFORCEMENT
18 INCHES OF WATER REPORTED IN SANDERSON AT THE
INTERSECTION OF 5TH AND HACKBERRY
&&
JGUDMESTThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 7:08 PM CDT | Flash Flood Warning | MAF | Gaines | 3 hr |
| Jun 28, 10:00 PM CDT | Flash Flood Warning | MAF | Gaines | 5 hr |
| Jun 29, 3:33 AM CDT | Areal Flood Advisory | MAF | Reagan, Upton | 117 min |
| Jun 29, 5:08 AM CDT | Areal Flood Advisory | MAF | Pecos, Terrell | 3 hr |
| Jun 29, 6:09 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 7:47 AM CDT | Areal Flood Advisory | MAF | Pecos | 3 hr |
| Jun 29, 8:58 AM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Jun 29, 3:57 PM CDT | River Flood Warning | MAF | Crockett, Terrell | 20 hr |
Nearby
Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.